Alert archive / North Dakota / Red Flag Warnings in 2025
Red Flag Warning 3, NWS Grand Forks, ND
NWS Grand Forks, ND issued this red flag warning at May 4, 2025, 2:06 AM CDT for 13 counties in North Dakota; 6 counties in Minnesota. It took effect at May 4, 2025, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 4, 2025, 2:06 AM CDT (07:06 UTC)
- In effect from
- May 4, 2025, 12:00 PM CDT
- Expired
- May 4, 2025, 9:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Grand Forks, ND
Counties Kittson County, MN, Marshall County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 64 km from the middle of the area, began a volume at 07:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.1 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3308 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
061 WWUS83 KFGF 040706 RFWFGF URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Forks ND 206 AM CDT Sun May 4 2025 NDZ006>008-014>016-024-026>029-038-054-050200- /O.UPG.KFGF.FW.A.0004.250504T1700Z-250505T0200Z/ /O.NEW.KFGF.FW.W.0003.250504T1700Z-250505T0200Z/ Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Barnes-Western Walsh- 206 AM CDT Sun May 4 2025 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF EASTERN NORTH DAKOTA... The National Weather Service in Grand Forks has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon today to 9 PM CDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In North Dakota, Towner, Cavalier, Pembina, Benson, Ramsey, Eastern Walsh, Eddy, Nelson, Grand Forks, Griggs, Steele, Barnes and Western Walsh. * WINDS...South 20 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
275 WWUS83 KFGF 041503 RFWFGF URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Forks ND 1003 AM CDT Sun May 4 2025 MNZ001-004-005-007-008-013-014-NDZ030-050200- /O.EXA.KFGF.FW.W.0003.250504T1700Z-250505T0200Z/ West Polk-Kittson-Roseau-West Marshall-East Marshall-Pennington- Red Lake-Traill- 1003 AM CDT Sun May 4 2025 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA... The National Weather Service in Grand Forks has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 9 PM CDT this evening. * AFFECTED AREA...In Minnesota, West Polk, Kittson, Roseau, West Marshall, East Marshall, Pennington and Red Lake. In North Dakota, Traill. * WINDS...South 15 to 25 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 21 percent. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NDZ006>008-014>016-024-026>029-038-054-050200- /O.CON.KFGF.FW.W.0003.250504T1700Z-250505T0200Z/ Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Barnes-Western Walsh- 1003 AM CDT Sun May 4 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF EASTERN NORTH DAKOTA... * AFFECTED AREA...In North Dakota, Towner, Cavalier, Pembina, Benson, Ramsey, Eastern Walsh, Eddy, Nelson, Grand Forks, Griggs, Steele, Barnes and Western Walsh. * WINDS...South 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
268 WWUS83 KFGF 050155 RFWFGF URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Forks ND 855 PM CDT Sun May 4 2025 MNZ001-004-005-007-008-013-014-NDZ006>008-014>016-024-026>030-038- 054-050300- /O.EXP.KFGF.FW.W.0003.000000T0000Z-250505T0200Z/ West Polk-Kittson-Roseau-West Marshall-East Marshall-Pennington- Red Lake-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy- Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Western Walsh- 855 PM CDT Sun May 4 2025 ...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA... Relative humidity values are increasing and winds are decreasing this evening, allowing for critical fire weather conditions to end. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this red flag warning went out at May 3, 11:56 PM CDT, 2 hours 10 minutes earlier. Its key messages:
- Near critical to critical fire conditions are forecast Sunday afternoons.
Area forecast discussion, May 3, 11:56 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1156 PM CDT Sat May 3 2025
.KEY MESSAGES...
- Near critical to critical fire conditions are forecast
Sunday afternoons.
&&
.UPDATE...
Issued at 1155 PM CDT Sat May 3 2025
Continued extremely quiet with mostly clear skies and temps in
the 50s. No changes to what we had going.
UPDATE
Issued at 949 PM CDT Sat May 3 2025
Very quiet with mostly clear skies and temperatures in the 50s
and low 60s. Temps will continue to fall and RH values come up
overnight. Expecting warm and dry conditions to return tomorrow
afternoon so will keep fire weather watch going.
UPDATE
Issued at 703 PM CDT Sat May 3 2025
Temperatures have warmed quite nicely this afternoon and early
evening with readings up into the 70s and even low 80s. Still
pretty dry, although most hot spots that have arrived seem to be
from proscribed burns or on ag land. Made a few minor tweaks to
current grids, but no huge changes.
&&
.DISCUSSION...
Issued at 105 PM CDT Sat May 3 2025
...Synopsis...
Large upper ridging is readily viewable on water vapor imagery
this afternoon over the Great Plains into central Canada. This
is flanked by a couple of cut off upper lows, in an omega
block-type pattern. Dry air mass within the upper ridge is being
reinforced by subsidence under the upper ridge, and will
continue to promote warm and dry conditions through at least
Sunday.
Temperatures will be well above average in some locations like
northeast North Dakota into the Red River Valley where low to
mid 80s are forecast Sunday and Monday afternoons.
This warmth and dry air combined with breezy winds,
particularly on Sunday and potentially Monday within eastern
North Dakota, will promote near critical to critical fire
weather conditions. More details on this can be found within
the Fire Weather discussion below.
A passing shortwave trough in Canada will help swing a cold
front through the region Monday to Tuesday. This will bring a
low chance for showers, but likely not resulting in much
accumulation potential given the preceding dry air mass and
displacement of better forcing remaining within Canada. Behind
the front will bring a brief period of cooler temperatures
closer to average Tuesday and Wednesday. This is short-lived as
ensemble guidance strongly suggests upper ridging to redevelop
into the Northern Plains and central Canada returning above
average temperatures to the region. With upper ridging and
overall continued dry air mass dominating late next week, there
is not an appreciable signal for rain chances mid to late next
week.
&&
.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1155 PM CDT Sat May 3 2025
VFR conditions now and throughout the period. Winds that are
southwesterly at around 5 to 10 kts or light and variable will
increase out of the south tomorrow. Gusts above 20 kts at times
in the afternoon, then falling off again in the evening.
&&
.FIRE WEATHER...
Issued at 214 AM CDT Sat May 3 2025
There remains opportunity for near critical to critical fire
weather conditions late morning through the afternoons today
through Monday. Relatively best chance (60%) to achieve
critical fire weather conditions continues to be within eastern
North Dakota Sunday.
Near critical fire weather conditions will continue through this
afternoon along and north of US Highway 2, particularly within
the northern Red River Valley into northwest Minnesota where
winds will remain sustained around 15 mph, gusting 20-25 mph.
For Sunday, winds will increase from the south with only a minor
rise in dewpoints. However, the warmest temperatures will be on
top of us to offset this minor rise, so RH values will between
15-25 percent range. The wind swath will be collocated with a
relatively weak low-level jet, situated over central into
portions of eastern North Dakota. Thus, a Fire Weather Watch
remains in effect areas that hold greater than 50% chance of
experiencing critical fire weather conditions. Outside of the
watch area within southeast North Dakota, Red River Valley, into
adjacent Minnesota, near critical fire weather conditions are
forecast.
An additional chance for near critical to critical fire
conditions does arise Monday, with a cold front sweeping through
bringing low rain chances Monday evening. Questions in timing of
the frontal passage driving out the drier air as well as cloud
cover lower confidence in the potential for critical fire
conditions to arise, which may contribute to higher RH values
compared to Sunday.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Fire Weather Watch from Sunday afternoon through Sunday
evening for NDZ006>008-014>016-024-026>029-038-054.
MN...None.
&&
UPDATE...JR
DISCUSSION...CJ
AVIATION...JR
FIRE WEATHER...CJ/PerrouxHazardous weather outlook, May 3, 3:49 PM CDT, 10 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 349 PM CDT Sat May 3 2025 MNZ002-003-006-009-015>017-022>024-027>032-040-NDZ030-039-049-052- 053-042100- Norman-Clay-Lake Of The Woods-North Beltrami-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard- West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail- Wadena-Grant-Traill-Cass-Ransom-Sargent-Richland- 349 PM CDT Sat May 3 2025 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday Near critical fire weather is possible Sunday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today. MNZ001-004-005-007-008-013-014-042100- West Polk-Kittson-Roseau-West Marshall-East Marshall-Pennington- Red Lake- 349 PM CDT Sat May 3 2025 This hazardous weather outlook is for portions of northwest Minnesota. .DAY ONE...This Afternoon and Tonight Near critical fire weather is possible through early this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday Near critical fire weather is possible Sunday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today. NDZ006>008-014>016-024-026>029-038-054-042100- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Barnes-Western Walsh- 349 PM CDT Sat May 3 2025 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...This Afternoon and Tonight Near critical fire weather is possible through early this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday Near critical to critical fire conditions are expected to develop across eastern North Dakota Sunday. Another day of near critical fire weather is possible Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today.
Nearby
Red Flag Warnings in North Dakota, 2025Red Flag Warnings in Minnesota, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.